Kentucky, 2025

Hail and Damaging Winds in Kentucky, September 5, 2025

September 5, 2025 · NWS LMK · 4 events in 3 counties and zones

As a cold front pushed east through central Kentucky, a line of scattered thunderstorms developed. One storm just north of the Tennessee border brought a few trees down as it moved east as another storm passing near Richmond blew trees down in an isolated area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

As a cold front pushed east through central Kentucky, a line of scattered thunderstorms developed. One storm just north of the Tennessee border brought a few trees down as it moved east as another storm passing near Richmond blew trees down in an isolated area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 5, 4:09 PM CST, 31 minutes earlier. Its key messages:

  • * Cold front to push through the region tonight into Saturday. Strong to severe storms will be possible out ahead of this front this evening and into the early overnight hours. Scattered showers will linger Saturday morning. * Cooler and drier air will return to the region late Saturday and into Sunday. Overnight lows Sunday and Monday morning may break record low temps. Pleasant weather is expected for next week.
Area forecast discussion, Sep 5, 4:09 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
609 PM EDT Fri Sep 5 2025

.KEY MESSAGES...

* Cold front to push through the region tonight into Saturday.
  Strong to severe storms will be possible out ahead of this front
  this evening and into the early overnight hours. Scattered showers
  will linger Saturday morning.

* Cooler and drier air will return to the region late Saturday and
  into Sunday.  Overnight lows Sunday and Monday morning may break
  record low temps.  Pleasant weather is expected for next week.

&&

.UPDATE...
Issued at 609 PM EDT Fri Sep 5 2025

Over the past hour to 90 minutes, convection has blossomed across
south central and east central KY, roughly along and just ahead of
the wind shift/convergence axis associated with the sfc cold front.
Slab-like lifting with the front along with minor height falls from
an approaching mid-level impulse has provided the trigger for
convection, while 2000-2500 J/kg MLCAPE has provided plenty of fuel
to support convection. Deep layer shear on the order of 35-40 kt
(higher to the north and east) will allow for multicell and possibly
some transient supercell clusters, increasing the chance of damaging
winds and marginally severe hail. While convection earlier struggled
to take off given poor mid-level lapse rates, this seems to be
overcome by the aforementioned height falls aloft.

The damaging wind potential will be heightened over the next 2-3
hours given low-level lapse rates on the order of 8-8.5 C/km and
1100-1300 J/kg DCAPE. Hail will be more dependent on stronger
multicell or supercells, although some stronger updrafts could lead
to a few instances of quarter to maybe half dollar size hail. Given
a W/SW wind profile and LCLs of 1500+ meters, the tornado threat
this evening looks to be very low.

With the combination of the potential mainly for damaging winds and
also hail, a severe thunderstorm watch has been issued for portions
of the area through 05Z, though this may be able to be cancelled
early as the boundary layer stabilizes.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 314 PM EDT Fri Sep 5 2025

At this hour, a surface cold front bisects the area, with sfc winds
veering from SW to W/NW from east to west across central KY and
southern IN. Ahead of the front, temperatures in the mid-to-upper
80s and lower 90s combined with dewpoint temperatures in the upper
60s and lower 70s support a modestly unstable environment, with
around 2000-2500 J/kg MLCAPE along and south of the KY Parkways as
of 18Z. To the north and west of the front, a sharp gradient in near-
sfc moisture leads to an environment which is not supportive for
deep convection. Evidence of this can be seen on satellite via the
difference between a robust cu field over KY versus much more stable
stratiform clouds over IN.

Longwave mid- and upper-level troughing extends across the upper
Midwest and Great Lakes region, with a subtle shortwave and
associated speed max noted on latest analysis over the Ozarks,
ejecting toward the lower Ohio Valley later this afternoon. This
shortwave, along with some assistance from low-level convergence
along the front, should be the forcing mechanism which supports
convective initiation. Areas which will have a chance at strong to
severe storms this evening will depend on how much southeastward
progression the drier/more stable air mass can make before storms
initiate. Over the past 24 hours, hi-res guidance has continued to
trend later and farther southeast with the severe risk this evening.
Following this trend, the latest SPC Day 1 Slight Risk has shifted
to areas mainly along and south of the Kentucky Parkways, with the
edge of the Marginal Risk now south of the Ohio River.

For storms which develop this afternoon and evening, deep-layer
shear is expected to be on the order of 35-40 kt, which will support
multicell and some supercellular structures, at least initially. It
would be during this initial period that any severe hail would be
most likely. If there was to be any spin-up tornadoes, it would also
be shortly after storms fire, though unidirectional wind profiles
will generally be unsupportive for SRH/mesocyclone development. With
current SPC mesoanalysis showing 1100+ J/kg of DCAPE and steep llvl
lapse rates, storms should gust out, and the primary severe threat
will be damaging winds. The main timing for any strong to severe
storms would be between 21-03Z.

As we head later into the evening, the continued southward push of
the cold front along with typical nighttime trends will lead to
increasing llvl stability, limiting the severe wind gust potential.
Additionally, after the first round of convection moves off to the
east, there should be a 3-6 hour lull in precipitation coverage
before a second round of showers and sub-severe storms moves across
the region early Saturday morning. This appears to be associated
with the mid-level trough axis crossing the region along with some
residual instability aloft. This round of mostly showers and a few
storms should continue through the morning on Saturday before
exiting around early afternoon.

Rainfall amounts should generally increase the farther southeast you
go, with southern and southeastern KY expected to see the most rain
tonight into tomorrow. 12Z HREF shows a few swaths of 2-4" of QPF in
localized probability-matched mean analysis, primarily across the
Lake Cumberland region and the southern Bluegrass. In these higher
swaths, localized flash flooding will be possible, mainly due to
high rates overwhelming dry soils.

Otherwise, conditions will improve from NW to SE during the
afternoon on Saturday as drier air works in behind the cold front.
Temperatures will be considerably cooler, especially where clouds
are slow to clear. Highs on Saturday should range from the upper 60s
to the mid 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 314 PM EDT Fri Sep 5 2025

By Saturday night, skies should begin clearing as the cold front
pushes well east of the region. Longwave troughing aloft will remain
in place for much of the remainder of the forecast period with high
pressure building in from the NW in the lower levels. This will
result in dry weather for next week.

Cold air advection from a modified cP airmass will settle over the
region, with Sunday and Monday morning lows possibly setting records
(see Climate section below). Expect to see temperatures fall into
the mid to upper 40s by Sunday morning, warming into the low to mid
70s Sunday afternoon, and then falling to the coldest of the
forecast period Monday morning with lows bottoming out in the low to
mid 40s.

By Monday, the upper low over Quebec will continue to retreat to the
NE creating baggy troughing over the OH Valley. At the surface, high
pressure will also advance to the NE US, allowing surface winds to
gradually veer from NW to N to E. By Tuesday, WAA sets up as winds
veer to the south, and we'll begin to see a gradual warm up
throughout the rest of the work week as afternoon max temperatures
reach back into the low to mid 80s Tuesday and the mid to upper 80s
the following days. Lots of sunshine in store for next week!

&&

.AVIATION /18Z TAFS THROUGH 00Z SUNDAY/...
Issued at 147 PM EDT Fri Sep 5 2025

A cold front is located over the region this afternoon, with winds
veering from SW to NW across the front. A SCT-BKN cu field has
developed over the past hour or so and is expected to continue
through the daytime hours, with coverage decreasing behind the cold
front. Late this afternoon into this evening, scattered showers and
thunderstorms are expected to develop mainly southeast of a line
from BWG to LEX, with SDF and HNB likely remaining dry into the
early nighttime hours. Gusty winds and visibility drops would be
expected with any stronger shower or storm this evening. Tonight,
winds should be fairly light, generally 5 kt or less, with isolated
to scattered showers continuing into Saturday morning. Ceilings and
vis may bounce to MVFR/IFR levels in any heavier showers; however,
confidence is too low for a prevailing/TEMPO mention at this time.

&&

.CLIMATE...
Issued at 333 PM EDT Fri Sep 5 2025

Record Low Temperatures Possible...

        Sun, Sept 7th       Mon, Sept 8th       Tues, Sept 9th
        Rec (Yr) | FCST     Rec (Yr) | FCST     Rec (Yr) | FCST

SDF     46 (1988) | 51      46 (1956) | 49      44 (1883) | 52

LEX     47 (2017) | 47      45 (1956) | 45      45 (2024) | 49

BWG     43 (1988) | 51      47 (1956) | 48      44 (1958) | 53

FFT     43 (1988) | 47      42 (1988) | 44      43 (2024) | 47

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE...CSG
SHORT TERM...CSG
LONG TERM...CG
AVIATION...CSG
CLIMATE...CSG/CG
Hazardous weather outlook, Sep 5, 1:30 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
330 PM EDT Fri Sep 5 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061930-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
330 PM EDT Fri Sep 5 2025 /230 PM CDT Fri Sep 5 2025/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

A cold front will move across the region from the northwest tonight.
Showers and thunderstorms are expected to develop this evening
across south central and east central Kentucky with some storms
being strong to severe.

Damaging winds and marginally severe hail be possible with the
strongest storms, and a spin-up tornado cannot be ruled out. Heavy
rainfall will be possible and localized flooding could occur across
portions of southern Kentucky.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms this afternoon and tonight will move from west-southwest to
east-northeast at 25 to 35 mph.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

Graham/Goff

In the hours before

Special weather statement, Sep 5, 3:42 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
442 PM CDT Fri Sep 5 2025

KYZ070-072-052215-
Logan KY-Simpson KY-
442 PM CDT Fri Sep 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LOGAN AND WESTERN
SIMPSON COUNTIES THROUGH 515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Russellville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Franklin, Adairville, Turnertown, Neosheo, Middleton, Schochoh,
Schweizer, Oakville, and Prices Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kentucky.

&&

LAT...LON 3667 8688 3675 8689 3686 8660 3685 8660
      3683 8658 3667 8657
TIME...MOT...LOC 2142Z 255DEG 25KT 3672 8682

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BJS
Special weather statement, Sep 5, 4:04 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
504 PM CDT Fri Sep 5 2025

KYZ070-072-052230-
Logan KY-Simpson KY-
504 PM CDT Fri Sep 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LOGAN AND WESTERN
SIMPSON COUNTIES THROUGH 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Russellville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Adairville, Turnertown, Keysburg, Hilltop, Neosheo, Middleton, Dot,
Schochoh, Oakville, and Lickskillet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kentucky.

&&

LAT...LON 3665 8706 3673 8706 3685 8667 3675 8664
      3665 8666
TIME...MOT...LOC 2203Z 257DEG 31KT 3669 8697

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BJS
Special weather statement, Sep 5, 4:24 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
524 PM CDT Fri Sep 5 2025

KYZ073-074-052300-
Allen KY-Barren KY-
524 PM CDT Fri Sep 5 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALLEN AND SOUTHWESTERN
BARREN COUNTIES THROUGH 600 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scottsville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gainesville, Maynard, Lucas, Peter Creek, Austin, Yesse, Tracy, Cedar
Springs, and Halifax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kentucky.

&&

LAT...LON 3678 8627 3684 8626 3694 8597 3684 8596
      3676 8598
TIME...MOT...LOC 2224Z 261DEG 24KT 3681 8623

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BJS

The radar

The Nashville radar (KOHX), 57 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Simpson

When
September 5, 4:40 PM CST
Where
Simpson County, Gold City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.750, -86.450

There was a large tree down on Salem Road.

Thunderstorm Wind, Allen

When
September 5, 5:05 PM CST
Where
Allen County, 0.55 mi W of Scottsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.750, -86.190

A tree was down on a power line, resulting in a power outage.

Thunderstorm Wind, Madison

When
September 5, 7:30 PM EST
Where
Madison County, 1.53 mi ESE of White Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.814, -84.303

There were trees down on Three Forks Road and Boone Trail Road.

Hail, Madison

When
September 5, 8:40 PM EST
Where
Madison County, Kingston
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.650, -84.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295415, 1295413, 1295414, 1295412.